2019, 15: 209-236. doi: 10.3934/jmd.2019019

The local-global principle for integral Soddy sphere packings

Department of Mathematics, Rutgers University, 110 Frelinghuysen Rd., Piscataway, NJ 08854, USA

Received  November 08, 2017 Revised  March 23, 2019 Published  August 2019

Fund Project: The author is partially supported by an NSF CAREER grant DMS-1254788 and DMS-1455705, an NSF FRG grant DMS-1463940, an Alfred P. Sloan Research Fellowship, and a BSF grant

Fix an integral Soddy sphere packing $ \mathscr{P} $. Let $ \mathscr{B} $ be the set of all bends in $ \mathscr{P} $. A number $ n $ is called represented if $ n\in \mathscr{B} $, that is, if there is a sphere in $ \mathscr{P} $ with bend equal to $ n $. A number $ n $ is called admissible if it is everywhere locally represented, meaning that $ n\in \mathscr{B}( \operatorname{mod} q) $ for all $ q $. It is shown that every sufficiently large admissible number is represented.

Citation: Alex Kontorovich. The local-global principle for integral Soddy sphere packings. Journal of Modern Dynamics, 2019, 15: 209-236. doi: 10.3934/jmd.2019019
References:
[1]

A. Baragar, Higher dimensional Apollonian packings, revisited, Geom. Dedicata, 195 (2018), 137-161. doi: 10.1007/s10711-017-0280-7. Google Scholar

[2]

M. BorkovecW. de Paris and R. Peikert, The fractal dimension of the Apollonian sphere packing, Fractals, 2 (1994), 521-526. doi: 10.1142/S0218348X94000739. Google Scholar

[3]

J. Bourgain and E. Fuchs, A proof of the positive density conjecture for integer Apollonian circle packings, J. Amer. Math. Soc., 24 (2011), 945-967. doi: 10.1090/S0894-0347-2011-00707-8. Google Scholar

[4]

J. Bourgain and A. Kontorovich, On the local-global conjecture for integral Apollonian gaskets, Invent. Math., 196 (2014), 589-650. doi: 10.1007/s00222-013-0475-y. Google Scholar

[5]

D. W. Boyd, An algorithm for generating the sphere coordinates in a three-dimensional osculatory packing, Math. Comp., 27 (1973), 369-377. doi: 10.1090/S0025-5718-1973-0338937-6. Google Scholar

[6]

D. W. Boyd, The osculatory packing of a three dimensional sphere, Can. J. Math., 25 (1973), 303-322. doi: 10.4153/CJM-1973-030-5. Google Scholar

[7] J. W. S. Cassels, Rational Quadratic Forms, London Mathematical Society Monographs, 13, Academic Press, London-New York, 1978. Google Scholar
[8]

R. Descartes, Œuvres, volume 4, (eds. C. Adams and P. Tannery), Paris, 1901.Google Scholar

[9]

D. Dias, The local-global principle for integral generalized Apollonian sphere packings, preprint, arXiv: 1401.4789, (2014).Google Scholar

[10]

E. Fuchs and K. Sanden, Some experiments with integral Apollonian circle packings, Exp. Math., 20 (2011), 380-399. doi: 10.1080/10586458.2011.565255. Google Scholar

[11]

R. L. GrahamJ. C. LagariasC. L. MallowsA. R. Wilks and C. H. Yan, Apollonian circle packings: Number theory, J. Number Theory, 100 (2003), 1-45. doi: 10.1016/S0022-314X(03)00015-5. Google Scholar

[12]

R. L. GrahamJ. C. LagariasC. L. MallowsA. R. Wilks and C. H. Yan, Apollonian circle packings: Geometry and group theory. Ⅲ. Higher dimensions, Discrete Comput. Geom., 35 (2006), 37-72. doi: 10.1007/s00454-005-1197-8. Google Scholar

[13]

T. Gossett, The kiss precise, Nature, 139 (1937), 62. doi: 10.1038/139062a0. Google Scholar

[14]

F. Grunewald and J. Schwermer, Subgroups of Bianchi groups and arithmetic quotients of hyperbolic 3-space, Trans. Amer. Math. Soc., 335 (1993), 47-78. doi: 10.2307/2154257. Google Scholar

[15]

H. Iwaniec, Topics in Classical Automorphic Forms, Graduate Studies in Mathematics, 17, American Mathematical Society, Providence, RI, 1997. doi: 10.1090/gsm/017. Google Scholar

[16]

I. Kim, Counting, mixing and equidistribution of horospheres in geometrically finite rank one locally symmetric manifolds, J. Reine Angew. Math., 704 (2015), 85-133. doi: 10.1515/crelle-2013-0056. Google Scholar

[17]

H. D. Kloosterman, On the representation of numbers in the form ax2+by2+ cz2+dt2, Acta Math., 49 (1927), 407-464. doi: 10.1007/BF02564120. Google Scholar

[18]

A. Kontorovich and K. Nakamura, Geometry and arithmetic of crystallographic sphere packings, Proc. Natl. Acad. Sci. USA, 116 (2019), 436-441. doi: 10.1073/pnas.1721104116. Google Scholar

[19]

A. Kontorovich and H. Oh, Apollonian circle packings and closed horospheres on hyperbolic 3-manifolds, J. Amer. Math. Soc., 24 (2011), 603-648. doi: 10.1090/S0894-0347-2011-00691-7. Google Scholar

[20]

A. Kontorovich, From Apollonius to Zaremba: Local-global phenomena in thin orbits, Bull. Amer. Math. Soc. (N.S.), 50 (2013), 187-228. doi: 10.1090/S0273-0979-2013-01402-2. Google Scholar

[21]

A. Kontorovich, Applications of thin orbits, in Dynamics and Analytic Number Theory, London Math. Soc. Lecture Note Ser., 437, Cambridge Univ. Press, Cambridge, 2016, 289–317. Google Scholar

[22]

R. Lachlan, On systems of circles and spheres, Philos. Roy. Soc. London Ser. A, 177 (1886), 481-625. Google Scholar

[23]

J. Milnor, Hyperbolic geometry: The first 150 years, Bull. Amer. Math. Soc. (N.S.), 6 (1982), 9-24. doi: 10.1090/S0273-0979-1982-14958-8. Google Scholar

[24]

K. Nakamura, The local-global principle for integral bends in orthoplicial Apollonian sphere packings, preprint, arXiv: 1401.2980, (2014).Google Scholar

[25]

http://mathworld.wolfram.com/TangentSpheres.html.Google Scholar

[26]

P. Sarnak, Letter to J. Lagarias about integral Apollonian packings, 2007. Available from: http://web.math.princeton.edu/sarnak/AppolonianPackings.pdf.Google Scholar

[27]

F. Soddy, The kiss precise, Nature, 137 (1936), 1021. doi: 10.1038/1371021a0. Google Scholar

[28]

F. Soddy, The bowl of integers and the hexlet, Nature, 139 (1937), 77-79. doi: 10.1038/139077a0. Google Scholar

[29]

X. Zhang, On the local-global principle for integral Apollonian-3 Circle packings, preprint, arXiv: 1312.4650, (2013). Google Scholar

show all references

References:
[1]

A. Baragar, Higher dimensional Apollonian packings, revisited, Geom. Dedicata, 195 (2018), 137-161. doi: 10.1007/s10711-017-0280-7. Google Scholar

[2]

M. BorkovecW. de Paris and R. Peikert, The fractal dimension of the Apollonian sphere packing, Fractals, 2 (1994), 521-526. doi: 10.1142/S0218348X94000739. Google Scholar

[3]

J. Bourgain and E. Fuchs, A proof of the positive density conjecture for integer Apollonian circle packings, J. Amer. Math. Soc., 24 (2011), 945-967. doi: 10.1090/S0894-0347-2011-00707-8. Google Scholar

[4]

J. Bourgain and A. Kontorovich, On the local-global conjecture for integral Apollonian gaskets, Invent. Math., 196 (2014), 589-650. doi: 10.1007/s00222-013-0475-y. Google Scholar

[5]

D. W. Boyd, An algorithm for generating the sphere coordinates in a three-dimensional osculatory packing, Math. Comp., 27 (1973), 369-377. doi: 10.1090/S0025-5718-1973-0338937-6. Google Scholar

[6]

D. W. Boyd, The osculatory packing of a three dimensional sphere, Can. J. Math., 25 (1973), 303-322. doi: 10.4153/CJM-1973-030-5. Google Scholar

[7] J. W. S. Cassels, Rational Quadratic Forms, London Mathematical Society Monographs, 13, Academic Press, London-New York, 1978. Google Scholar
[8]

R. Descartes, Œuvres, volume 4, (eds. C. Adams and P. Tannery), Paris, 1901.Google Scholar

[9]

D. Dias, The local-global principle for integral generalized Apollonian sphere packings, preprint, arXiv: 1401.4789, (2014).Google Scholar

[10]

E. Fuchs and K. Sanden, Some experiments with integral Apollonian circle packings, Exp. Math., 20 (2011), 380-399. doi: 10.1080/10586458.2011.565255. Google Scholar

[11]

R. L. GrahamJ. C. LagariasC. L. MallowsA. R. Wilks and C. H. Yan, Apollonian circle packings: Number theory, J. Number Theory, 100 (2003), 1-45. doi: 10.1016/S0022-314X(03)00015-5. Google Scholar

[12]

R. L. GrahamJ. C. LagariasC. L. MallowsA. R. Wilks and C. H. Yan, Apollonian circle packings: Geometry and group theory. Ⅲ. Higher dimensions, Discrete Comput. Geom., 35 (2006), 37-72. doi: 10.1007/s00454-005-1197-8. Google Scholar

[13]

T. Gossett, The kiss precise, Nature, 139 (1937), 62. doi: 10.1038/139062a0. Google Scholar

[14]

F. Grunewald and J. Schwermer, Subgroups of Bianchi groups and arithmetic quotients of hyperbolic 3-space, Trans. Amer. Math. Soc., 335 (1993), 47-78. doi: 10.2307/2154257. Google Scholar

[15]

H. Iwaniec, Topics in Classical Automorphic Forms, Graduate Studies in Mathematics, 17, American Mathematical Society, Providence, RI, 1997. doi: 10.1090/gsm/017. Google Scholar

[16]

I. Kim, Counting, mixing and equidistribution of horospheres in geometrically finite rank one locally symmetric manifolds, J. Reine Angew. Math., 704 (2015), 85-133. doi: 10.1515/crelle-2013-0056. Google Scholar

[17]

H. D. Kloosterman, On the representation of numbers in the form ax2+by2+ cz2+dt2, Acta Math., 49 (1927), 407-464. doi: 10.1007/BF02564120. Google Scholar

[18]

A. Kontorovich and K. Nakamura, Geometry and arithmetic of crystallographic sphere packings, Proc. Natl. Acad. Sci. USA, 116 (2019), 436-441. doi: 10.1073/pnas.1721104116. Google Scholar

[19]

A. Kontorovich and H. Oh, Apollonian circle packings and closed horospheres on hyperbolic 3-manifolds, J. Amer. Math. Soc., 24 (2011), 603-648. doi: 10.1090/S0894-0347-2011-00691-7. Google Scholar

[20]

A. Kontorovich, From Apollonius to Zaremba: Local-global phenomena in thin orbits, Bull. Amer. Math. Soc. (N.S.), 50 (2013), 187-228. doi: 10.1090/S0273-0979-2013-01402-2. Google Scholar

[21]

A. Kontorovich, Applications of thin orbits, in Dynamics and Analytic Number Theory, London Math. Soc. Lecture Note Ser., 437, Cambridge Univ. Press, Cambridge, 2016, 289–317. Google Scholar

[22]

R. Lachlan, On systems of circles and spheres, Philos. Roy. Soc. London Ser. A, 177 (1886), 481-625. Google Scholar

[23]

J. Milnor, Hyperbolic geometry: The first 150 years, Bull. Amer. Math. Soc. (N.S.), 6 (1982), 9-24. doi: 10.1090/S0273-0979-1982-14958-8. Google Scholar

[24]

K. Nakamura, The local-global principle for integral bends in orthoplicial Apollonian sphere packings, preprint, arXiv: 1401.2980, (2014).Google Scholar

[25]

http://mathworld.wolfram.com/TangentSpheres.html.Google Scholar

[26]

P. Sarnak, Letter to J. Lagarias about integral Apollonian packings, 2007. Available from: http://web.math.princeton.edu/sarnak/AppolonianPackings.pdf.Google Scholar

[27]

F. Soddy, The kiss precise, Nature, 137 (1936), 1021. doi: 10.1038/1371021a0. Google Scholar

[28]

F. Soddy, The bowl of integers and the hexlet, Nature, 139 (1937), 77-79. doi: 10.1038/139077a0. Google Scholar

[29]

X. Zhang, On the local-global principle for integral Apollonian-3 Circle packings, preprint, arXiv: 1312.4650, (2013). Google Scholar

Figure 3.  A reproduction from [28]
[1]

D. V. Osin. Peripheral fillings of relatively hyperbolic groups. Electronic Research Announcements, 2006, 12: 44-52.

[2]

Joseph H. Silverman. Local-global aspects of (hyper)elliptic curves over (in)finite fields. Advances in Mathematics of Communications, 2010, 4 (2) : 101-114. doi: 10.3934/amc.2010.4.101

[3]

Velimir Jurdjevic. Affine-quadratic problems on Lie groups. Mathematical Control & Related Fields, 2013, 3 (3) : 347-374. doi: 10.3934/mcrf.2013.3.347

[4]

Andrei Török. Rigidity of partially hyperbolic actions of property (T) groups. Discrete & Continuous Dynamical Systems - A, 2003, 9 (1) : 193-208. doi: 10.3934/dcds.2003.9.193

[5]

Constantin N. Beli. Representations of integral quadratic forms over dyadic local fields. Electronic Research Announcements, 2006, 12: 100-112.

[6]

Jean-François Biasse. Improvements in the computation of ideal class groups of imaginary quadratic number fields. Advances in Mathematics of Communications, 2010, 4 (2) : 141-154. doi: 10.3934/amc.2010.4.141

[7]

S. R. Bullett and W. J. Harvey. Mating quadratic maps with Kleinian groups via quasiconformal surgery. Electronic Research Announcements, 2000, 6: 21-30.

[8]

Danijela Damjanovic and Anatole Katok. Local rigidity of actions of higher rank abelian groups and KAM method. Electronic Research Announcements, 2004, 10: 142-154.

[9]

Stéphane Sabourau. Growth of quotients of groups acting by isometries on Gromov-hyperbolic spaces. Journal of Modern Dynamics, 2013, 7 (2) : 269-290. doi: 10.3934/jmd.2013.7.269

[10]

Dmitri Burago, Sergei Ivanov. Partially hyperbolic diffeomorphisms of 3-manifolds with Abelian fundamental groups. Journal of Modern Dynamics, 2008, 2 (4) : 541-580. doi: 10.3934/jmd.2008.2.541

[11]

Gerhard Frey. Relations between arithmetic geometry and public key cryptography. Advances in Mathematics of Communications, 2010, 4 (2) : 281-305. doi: 10.3934/amc.2010.4.281

[12]

Rafael O. Ruggiero. Shadowing of geodesics, weak stability of the geodesic flow and global hyperbolic geometry. Discrete & Continuous Dynamical Systems - A, 2006, 14 (2) : 365-383. doi: 10.3934/dcds.2006.14.365

[13]

Masayuki Asaoka. Local rigidity of homogeneous actions of parabolic subgroups of rank-one Lie groups. Journal of Modern Dynamics, 2015, 9: 191-201. doi: 10.3934/jmd.2015.9.191

[14]

Zhenqi Jenny Wang. New cases of differentiable rigidity for partially hyperbolic actions: Symplectic groups and resonance directions. Journal of Modern Dynamics, 2010, 4 (4) : 585-608. doi: 10.3934/jmd.2010.4.585

[15]

Anatole Katok, Federico Rodriguez Hertz. Measure and cocycle rigidity for certain nonuniformly hyperbolic actions of higher-rank abelian groups. Journal of Modern Dynamics, 2010, 4 (3) : 487-515. doi: 10.3934/jmd.2010.4.487

[16]

Viorel Niţică. Stable transitivity for extensions of hyperbolic systems by semidirect products of compact and nilpotent Lie groups. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 1197-1204. doi: 10.3934/dcds.2011.29.1197

[17]

Danijela Damjanović. Central extensions of simple Lie groups and rigidity of some abelian partially hyperbolic algebraic actions. Journal of Modern Dynamics, 2007, 1 (4) : 665-688. doi: 10.3934/jmd.2007.1.665

[18]

Ludovic Rifford. Ricci curvatures in Carnot groups. Mathematical Control & Related Fields, 2013, 3 (4) : 467-487. doi: 10.3934/mcrf.2013.3.467

[19]

Neal Koblitz, Alfred Menezes. Another look at generic groups. Advances in Mathematics of Communications, 2007, 1 (1) : 13-28. doi: 10.3934/amc.2007.1.13

[20]

Sergei V. Ivanov. On aspherical presentations of groups. Electronic Research Announcements, 1998, 4: 109-114.

2018 Impact Factor: 0.295

Article outline

Figures and Tables

[Back to Top]